Alert archive / Oklahoma / Flash Flood Warnings in 2002

Flash Flood Warning 23, NWS Norman, OK

September 18, 2002Kay County, Oklahoma

NWS Norman, OK issued this flash flood warning at Sep 18, 2002, 9:24 PM CDT for Kay County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2002, 9:24 PM CDT (02:24 UTC)
Expired
Sep 19, 2002, 12:30 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Kay County, OK

The radar

The Vance AFB radar (KVNX), 85 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 2.4 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2002-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3017 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2002-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3017 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1725 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
316 m²/s²
Significant tornado parameter
1.0
Supercell composite
7.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOUN 190224
FFWOKC
OKC071-190530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
924 PM CDT WED SEP 18 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  KAY COUNTY IN NORTHERN OKLAHOMA

* UNTIL 1230 AM CDT

* AT 924 PM CDT...DOPPLER RADAR DETECTED THAT VERY HEAVY RAIN WAS   
FALLING ACROSS MUCH OF KAY COUNTY. HEAVY RAIN WILL CONTINUE THROUGH 
1030 PM WHICH WILL CAUSE FLASH FLOODING. LOCAL AREAS LIKELY WILL 
RECEIVE 3 TO 4 INCHES OF RAIN.

* LOCATIONS IN THE WARNING INCLUDE BLACKWELL...CHILOCCO...HARDY...
  KILDARE...NEWKIRK...PONCA CITY AND TONKAWA

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE VEHICLES INTO
AREAS WHERE WATER COVERS THE ROADWAY.

LAT...LON 3660 9742 3657 9701 3698 9673 3699 9731

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 3:48 PM CDT, 5 hours 36 minutes earlier.

Area forecast discussion, Sep 18, 3:48 PM CDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
348 PM CDT WED SEP 18 2002

WITH SURFACE FRONT AND UPPER SYSTEM APPROACHING... CHANCES LOOK GOOD
FOR RAIN IN MOST AREAS TONIGHT.  ALTHOUGH WE ARE STARTING OFF WITH A
BIT OF A CAP TO OVERCOME... THINK THAT CAP WILL BE LESS OF AN ISSUE
AS THE UPPER TROF MOVES TOWARD THE AREA.  AM IMPRESSED WITH THE
AMOUNT OF CONVECTION DEVELOPING IN NEW MEXICO AND WEST TEXAS AND
WILL SEE HOW THINGS DEVELOP THIS EVENING AS THIS LIFT HITS BETTER
MOISTURE OVER OKLAHOMA.  WILL KEEP VERY HIGHS POPS MOST AREAS
TONIGHT.  THE MODELS HAVE BEEN SLOWING THE PROGRESS OF THE UPPER
SYSTEM AND WITH LINGERING MOISTURE BEHIND THE FRONT HAVE INCREASED
THE POPS THURSDAY AND INTO THURSDAY NIGHT.  BUMPED MAX TEMPERATURES
DOWN FOR FRIDAY AS 850 MB TEMPERATURES REMAIN COOL.

MADE FEW CHANGES TO THE EXTENDED.

...SPEG.
OKC   68  74  54  78 /  80  50  20  10
HBR   65  72  52  79 /  80  20  10   0
SPS   69  79  55  83 /  70  40   0   0
GAG   57  64  48  77 /  70  30  10  10
PNC   66  72  52  77 /  80  50  30  10
DUA   72  81  57  81 /  40  70  40  10

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Sep 18, 8:28 PM CDT, 56 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
828 PM CDT WED SEP 18 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0828 PM    5 N MANKINS               TX   .75 INCH HAIL
09/18/02   ARCHER                         REPORTED BY AMATEUR RADIO
                                          SPOTTER.

TY
Local storm report, Sep 18, 8:38 PM CDT, 46 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
838 PM CDT WED SEP 18 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0757 PM    4 NW BLACKWELL            OK   .75 INCH HAIL
09/18/02   KAY                            BLACKWELL EOC

0807 PM    1 N BRAMAN                OK   1.75 INCH HAIL
09/18/02   KAY                            BLACKWELL EOC

0816 PM    BRAMAN                    OK   .75 INCH HAIL
09/18/02   KAY                            BLACKWELL EOC

0820 PM    ENID                      OK   .88 INCH HAIL
09/18/02   GARFIELD                       PUBLIC REPORT

0817 PM    PONCA CITY                OK   63 MPH WIND GUST
09/18/02   KAY                            PONCA CITY ASOS

FM
Local storm report, Sep 18, 8:52 PM CDT, 32 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
852 PM CDT WED SEP 18 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    1 S HINTON                OK   .75 INCH HAIL
09/18/02   CADDO                          REPORTED BY RED ROCK CANYON
                                          OFFICIAL.

0840 PM    3 W KARNS                 OK   70 MPH WIND GUST
09/18/02   CANADIAN                       REPORTED BY SPOTTER

0850 PM    3 W KARNS                 OK   2.75 INCH HAIL
09/18/02   CANADIAN                       REPORTED BY SPOTTER.

TY
Local storm report, Sep 18, 9:05 PM CDT, 19 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
905 PM CDT WED SEP 18 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 PM    3 N HENNESSEY             OK   60 MPH WIND GUST
09/18/02   KINGFISHER                     REPORTED BY SPOTTER.

TY
Local storm report, Sep 18, 9:08 PM CDT, 16 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
908 PM CDT WED SEP 18 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 PM    4 SW WICHITA FALLS        TX   .88 INCH HAIL
09/18/02   WICHITA                        REPORTED BY AMATEUR RADIO
                                          SPOTTER.

TY
Local storm report, Sep 18, 9:23 PM CDT, 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
923 PM CDT WED SEP 18 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0920 PM    3 W KARNS                 OK   1.00 INCH HAIL
09/18/02   CANADIAN                       REPORTED BY AMATEUR RADIO
                                          SPOTTER.

TY

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 7:11 PM CDTSevere Thunderstorm WarningOUNGrant, Kay64 min
Sep 18, 7:13 PM CDTSevere Thunderstorm WarningOUNCuster32 min
Sep 18, 7:31 PM CDTSevere Thunderstorm WarningOUNGarfield, Major44 min
Sep 18, 7:55 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey50 min
Sep 18, 8:01 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady44 min
Sep 18, 8:12 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay, Major, Noble48 min
Sep 18, 8:30 PM CDTSevere Thunderstorm WarningOUNKingfisher45 min
Sep 18, 8:44 PM CDTSevere Thunderstorm WarningOUNCanadian46 min
Sep 18, 8:48 PM CDTSevere Thunderstorm WarningOUNBlaine, Custer42 min
Sep 18, 9:02 PM CDTSevere Thunderstorm WarningOUNGarfield, Kay, Noble58 min
Sep 18, 9:10 PM CDTSevere Thunderstorm WarningOUNKingfisher50 min
Sep 18, 9:22 PM CDTSevere Thunderstorm WarningOUNCuster, Washita23 min
Sep 18, 9:28 PM CDTSevere Thunderstorm WarningOUNCanadian47 min
Sep 18, 9:36 PM CDTSevere Thunderstorm WarningOUNJackson39 min
Sep 18, 9:55 PM CDTSevere Thunderstorm WarningOUNKingfisher, Logan50 min
Sep 18, 10:01 PM CDTSevere Thunderstorm WarningOUNCanadian, Oklahoma59 min
Sep 18, 10:13 PM CDTSevere Thunderstorm WarningOUNTillman47 min
Sep 18, 10:25 PM CDTSevere Thunderstorm WarningOUNPayne50 min
Sep 18, 10:37 PM CDTSevere Thunderstorm WarningOUNNoble23 min
Sep 18, 10:58 PM CDTSevere Thunderstorm WarningOUNCanadian, Oklahoma47 min
Sep 18, 11:08 PM CDTSevere Thunderstorm WarningOUNPayne37 min
Sep 18, 11:18 PM CDTSevere Thunderstorm WarningOUNCleveland, Grady, McClain57 min
Sep 19, 6:09 AM CDTSevere Thunderstorm WarningOUNAtoka, Coal, Johnston51 min

Nearby

Flash Flood Warnings in Oklahoma, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.